Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 180, NWS Kansas City, MO

August 18, 20174 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 18, 2017, 6:40 PM CDT for 4 counties in Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2017, 6:40 PM CDT (23:40 UTC)
Expired
Aug 18, 2017, 7:20 PM CDT
In force
40 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, MO, Jackson County, MO, Lafayette County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 36 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:50 PM CDTHAIL 14 Ne Independence, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-457 J/kg
Mixed-layer LCL
2086 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

893 
WUUS53 KEAX 182340
SVREAX
MOC047-095-107-177-190030-
/O.NEW.KEAX.SV.W.0180.170818T2340Z-170819T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
640 PM CDT FRI AUG 18 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southern Clay County in west central Missouri...
  Southwestern Ray County in west central Missouri...
  West central Lafayette County in west central Missouri...
  Northeastern Jackson County in west central Missouri...

* Until 730 PM CDT

* At 639 PM CDT, a severe thunderstorm was located over Claycomo,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Kansas City, Independence, Lee's Summit, Blue Springs, Liberty,
  Gladstone, Grain Valley, Oak Grove, North Kansas City, Sugar Creek,
  Buckner, Lake Lotawana, Claycomo, Courtney, Pleasant Valley,
  Orrick, Lake Tapawingo, Glenaire, Avondale and Sibley.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 12 and 31.
 Interstate 35 in Missouri between mile markers 7 and 19.
 Interstate 29 between mile markers 0 and 1.
 Interstate 470 between mile markers 14 and 16.
 Interstate 435 between mile markers 48 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3917 9458 3930 9448 3920 9398 3901 9406
      3892 9426
TIME...MOT...LOC 2339Z 300DEG 30KT 3920 9446 

HAIL...1.00IN
WIND...60MPH
 
$$

Leighton
4 follow-up statements
240 
WWUS53 KEAX 182353
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
653 PM CDT FRI AUG 18 2017

MOC047-095-107-177-190030-
/O.CON.KEAX.SV.W.0180.000000T0000Z-170819T0030Z/
Clay MO-Ray MO-Lafayette MO-Jackson MO-
653 PM CDT FRI AUG 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN CLAY...SOUTHWESTERN RAY...WEST CENTRAL LAFAYETTE AND
NORTHEASTERN JACKSON COUNTIES...

At 653 PM CDT, a severe thunderstorm was located near Buckner, moving
southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Kansas City, Independence, Blue Springs, Liberty, Grain Valley, Oak
Grove, Sugar Creek, Buckner, Courtney, Orrick, Sibley, Missouri City,
Levasy, River Bend, Napoleon, Bates City, Camden, Birmingham, Fleming
and Tarsney Lakes.

This includes Interstate 70 in Missouri between mile markers 19 and
31.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3916 9445 3928 9438 3920 9398 3901 9406
      3894 9421
TIME...MOT...LOC 2353Z 299DEG 33KT 3913 9429 

HAIL...1.00IN
WIND...60MPH
 
$$

Leighton
129 
WWUS53 KEAX 190002
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
702 PM CDT FRI AUG 18 2017

MOC047-177-190011-
/O.CAN.KEAX.SV.W.0180.000000T0000Z-170819T0030Z/
Clay MO-Ray MO-
702 PM CDT FRI AUG 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY AND
SOUTHWESTERN RAY COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled. A severe 
thunderstorm warning remains in effect for northeast Clay County and 
northwest Ray County through 730 pm. 

LAT...LON 3911 9437 3922 9425 3919 9418 3918 9419
      3917 9414 3913 9409 3914 9404 3913 9401
      3901 9406 3896 9416
TIME...MOT...LOC 0001Z 300DEG 30KT 3910 9421 

$$

MOC095-107-190030-
/O.CON.KEAX.SV.W.0180.000000T0000Z-170819T0030Z/
Lafayette MO-Jackson MO-
702 PM CDT FRI AUG 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR WEST CENTRAL LAFAYETTE AND NORTHEASTERN JACKSON COUNTIES...

At 701 PM CDT, a severe thunderstorm was located over Buckner, moving
southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Independence, Blue Springs, Grain Valley, Oak Grove, Buckner, Sibley,
Levasy, Napoleon and Bates City.

This includes Interstate 70 in Missouri between mile markers 22 and
31.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3911 9437 3922 9425 3919 9418 3918 9419
      3917 9414 3913 9409 3914 9404 3913 9401
      3901 9406 3896 9416
TIME...MOT...LOC 0001Z 300DEG 30KT 3910 9421 

HAIL...1.00IN
WIND...60MPH
 
$$

Leighton
816 
WWUS53 KEAX 190013
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
713 PM CDT FRI AUG 18 2017

MOC095-107-190030-
/O.CON.KEAX.SV.W.0180.000000T0000Z-170819T0030Z/
Lafayette MO-Jackson MO-
713 PM CDT FRI AUG 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR WEST CENTRAL LAFAYETTE AND EAST CENTRAL JACKSON COUNTIES...

At 713 PM CDT, a severe thunderstorm was located near Oak Grove,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Independence, Oak Grove, Buckner, Levasy, Napoleon and Bates City. 

This includes Interstate 70 in Missouri between mile markers 27 and
31.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3908 9428 3918 9417 3917 9416 3913 9409
      3914 9404 3913 9401 3901 9406 3899 9410
TIME...MOT...LOC 0013Z 300DEG 30KT 3905 9410 

HAIL...1.00IN
WIND...60MPH
 
$$

Leighton
695 
WWUS53 KEAX 190020
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
720 PM CDT FRI AUG 18 2017

MOC095-107-190029-
/O.CAN.KEAX.SV.W.0180.000000T0000Z-170819T0030Z/
Lafayette MO-Jackson MO-
720 PM CDT FRI AUG 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LAFAYETTE AND
EAST CENTRAL JACKSON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3908 9428 3918 9417 3917 9416 3913 9409
      3914 9404 3913 9401 3901 9406 3899 9410
TIME...MOT...LOC 0018Z 300DEG 30KT 3902 9404 

$$

Leighton

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:20 PM CDT, 20 minutes earlier.

Area forecast discussion, Aug 18, 6:20 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
620 PM CDT Fri Aug 18 2017

.Discussion...
Issued at 250 PM CDT FRI AUG 18 2017

GOES-16 visible imagery showing a fair amount of clearing this
afternoon across western Missouri following this morning's weak
shwr activity. Further north, agitated CU is noted just north of
the Iowa border, with this activity occurring directly in advance
of a cold front that is forecast to track south across our region
later this evening. As a result, forecast concerns this afternoon
remain fixed on possible severe storm development as the boundary
tracks south over the region later tonight. Latest SPC meso page
still shows some weak inhibition across our area, however this
will soon be eroded in response to an increase in solar heating.
Aloft, water vapor shows a positively-tilted trough axis tracking
across southern Minnesota and northern Iowa this afternoon, and
near term model guidance supports the idea that deep-layer shear
will continue increasing with time as secondary shortwave energy
dives southeast into eastern Iowa and northeast Missouri through
06z. Biggest caveat to the current forecast is just how far west
developing convection will extend and whether the Metro will be
impacted. For several hours the HRRR suggested the bulk of
activity would remain east, however the latest run has now shifted
west which is in better alignment with the NAMNest and RAP.
Isolated storms initially will be capable of large hail, but
models show activity congealing into a forward propagating MCS
before tracking south into central Missouri by 06z. As this
occurs, the main threats will likely transition more to a straight
line wind concern with gusts in excess of 50 mph possible,
especially east of the KC Metro.

Storm activity to quickly come to an end after midnight with clear
sky development expected during the predawn hours as high
pressure starts building into the area. There may be some fog
development during the predawn hours but the best potential for
such development may be east of the Metro where better rain
chances exist this evening. Despite the passage of a cold front,
southerly flow will return fast enough by Saturday afternoon to
allow temps to warm into the upper 80s to lower 90s across much of
the area. Another MCS is expected Saturday night early Sunday as
a shortwave in developing zonal flow tracks east from the Central
Plains. For now, chance pops appear reasonable until trends become
better established with later model guidance.

Beyond this, fcst guidance remains all over the place as we head
into early next week as several weak disturbances are expected to
impact the lwr Missouri Vly in the aforementioned zonal flow. How
this impacts/impairs viewing the solar eclipse remains up in the
air right now as model solutions remain all over the place (see
eclipse discussion below). What does seem certain is that MCS
activity will be possible across the region Monday morning with
additional convection possible Monday afternoon. Unsettled weather
to continue right through Tuesday with hints that conditions will
start improving by Wednesday following the passage of yet another
cold front. In fact the latter half of next week may be a tad
cool for mid/late August standards as strong high pressure extends
south from the upper Miss Rvr Vly.

&&

.Specifics for the Total Solar Eclipse on August 21st...
Issued at 250 PM CDT FRI AUG 18 2017

Uncertainty still remains with respect to Monday's cloud cover
fcst as models continue to highlight overnight and early morning
convective activity across the Lwr Missouri Vly. As a result,
the prevailing idea that convective debris cloud cover will
remain in the area Monday morning appears likely once again this
afternoon, with additional concern also seen in the form of a
possible northward extending cirrostratus shield from the Southern
Plains into the upper Miss Rvr Vly. Unfortunately there remains
too many variables at play right now to really increase
confidence on where the best viewing potential will be, but
hopefully these questions will start being answered with
additional model runs in the coming days.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 619 PM CDT FRI AUG 18 2017

Storms currently moving through the KC area will be short-lived
and should only be impacting the terminals for another hour to two
hours as they move to the southeast. Once the storms pass, VFR
conditions are likely through the forecast with light winds. Will
monitor for potential for light fog late tonight to around sunrise
Saturday. But for now will keep things VFR.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...32
Aviation...CDB
Eclipse...32
Hazardous weather outlook, Aug 18, 5:26 AM CDT, 13 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
526 AM CDT Fri Aug 18 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
526 AM CDT Fri Aug 18 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A cold front will push through Missouri this afternoon creating the
potential for some strong to severe thunderstorms over the area.
These storms are expected to form between KC and St. Joseph in the
late afternoon and travel to the southeast in a line of storms. The
main initial threat will be large hail and damaging winds and will
transition to a more damaging winds around sunset as it progresses
to the south.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 The next chance for storms will be Sunday morning and then again in
Sunday afternoon, these storms are not expected to be severe at this
time. Another round of storms looks to push through Monday night into
Tuesday with heavy rain being the main threat with these storms.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 18, 5:08 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
508 PM CDT FRI AUG 18 2017

KSZ025-103-MOZ020-028-182300-
Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
508 PM CDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEAVENWORTH...
EASTERN ATCHISON...SOUTHERN BUCHANAN AND PLATTE COUNTIES UNTIL 600 PM
CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm over
Atchison, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Leavenworth, Lansing, Atchison, Platte City, Weston, Gower, Edgerton,
Dearborn, Camden Point, Rushville, Tracy, Lewis And Clark Village,
Farley, De Kalb, Ridgely, Iatan, Fort Leavenworth, Faucett, Stillings
and Beverly.

This includes the following highways...
 Interstate 29 between mile markers 14 and 36.
 Interstate 435 between mile markers 22 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3962 9460 3955 9460 3920 9474 3944 9519
      3962 9520
TIME...MOT...LOC 2207Z 267DEG 25KT 3954 9510

Leighton
Special weather statement, Aug 18, 6:00 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
600 PM CDT FRI AUG 18 2017

MOZ021-028-029-182345-
Platte MO-Clinton MO-Clay MO-
600 PM CDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAY...SOUTHWESTERN
CLINTON AND PLATTE COUNTIES UNTIL 645 PM CDT...

At 558 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Platte City, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kansas City, Liberty, Gladstone, Smithville, Kearney, Parkville,
Platte City, North Kansas City, Riverside, Weatherby Lake, Claycomo,
Pleasant Valley, Lake Waukomis, Trimble, Edgerton, Glenaire, Camden
Point, Ferrelview, Avondale and Platte Woods.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 7 and 28.
 Interstate 29 between mile markers 0 and 26.
 Interstate 635 between mile markers 11 and 12.
 Interstate 435 between mile markers 24 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3953 9473 3951 9436 3927 9434 3914 9458
      3916 9460 3916 9461 3933 9491
TIME...MOT...LOC 2258Z 291DEG 24KT 3938 9473

Leighton
Special weather statement, Aug 18, 6:34 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
634 PM CDT FRI AUG 18 2017

MOZ029-030-037-190015-
Ray MO-Jackson MO-Clay MO-
634 PM CDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAY...SOUTHWESTERN RAY
AND NORTHERN JACKSON COUNTIES UNTIL 715 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasant Valley, or near Claycomo, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kansas City, Independence, Blue Springs, Liberty, Gladstone, Grain
Valley, Excelsior Springs, Smithville, North Kansas City, Sugar
Creek, Buckner, Claycomo, Courtney, Pleasant Valley, Orrick,
Glenaire, Avondale, Oakview, Sibley and Missouri City.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 19 and 26.
 Interstate 35 in Missouri between mile markers 6 and 23.
 Interstate 29 between mile markers 0 and 2.
 Interstate 435 between mile markers 40 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3929 9404 3914 9404 3913 9406 3914 9411
      3907 9411 3899 9420 3915 9459 3916 9460
      3937 9460
TIME...MOT...LOC 2334Z 289DEG 32KT 3926 9451

Leighton

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:08 PM CDTSpecial Weather StatementEAXPlatte52 min
Aug 18, 6:00 PM CDTSpecial Weather StatementEAXClay, Platte45 min
Aug 18, 6:34 PM CDTSpecial Weather StatementEAXClay41 min
Aug 18, 6:47 PM CDTSpecial Weather StatementEAXClinton43 min
Aug 18, 6:51 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Ray39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.